This artice is free to access.
Background: Inflammatory bowel disease and schizophrenia spectrum disorders are complex and multifactorial conditions characterized by great variability of age at onset, clinical presentation, and longitudinal course. Several lines of evidence suggested different connections among immunological dysregulation, gastrointestinal inflammation, and psychosis, but to date many controversial issues still exist in this field. Case presentation: We present the case of a 14-year-old Caucasian boy with refractory ulcerative colitis, admitted to the Child Neuropsychiatry Unit of the Polyclinic Hospital of Bari in the course of his first-episode psychosis. He showed an acute onset of psychotic symptomatology during treatment with thalidomide, an immunomodulatory drug used in the experimental therapy of refractory inflammatory bowel disease. Thalidomide was discontinued and orally administered mesalazine was restarted. In addition, treatment with antipsychotics and mood stabilizers was introduced with gradual improvement of psychotic symptoms. According to Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition criteria, a diagnosis of partial remission of a first episode of schizoaffective disorder was formulated after a 6-month follow-up. Throughout this period, both psychopharmacological and mesalazine-based gastrointestinal treatments were maintained with partial remission of psychiatric and gastrointestinal symptoms. Conclusions: We propose that refractory ulcerative colitis and psychosis might represent different manifestations of a common pathological pathway. However, it is also conceivable that thalidomide may have played a role in promoting the manifestation of psychotic symptoms in an individual with a specific vulnerability to schizoaffective disorders. Further investigations are needed to improve our knowledge regarding the complexity of brain-gut interactions, thus improving the management of co-existing inflammatory bowel and schizophrenia spectrum disorders.
Petruzzelli, M. G., Margari, L., Ivagnes, S., Palumbi, R., & Margari, F. (2019). Early onset first-episode psychosis during treatment with thalidomide for refractory ulcerative colitis: A case report. Journal of Medical Case Reports, 13(1). https://doi.org/10.1186/s13256-019-2106-8